Alert archive / Virginia / Special Weather Statements in 2015
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 4, 2015, 4:15 PM EDT for Campbell County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2015, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 4, 2015, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:34 PM EDT | HAIL 1 | 6 Nne Hurt, VA | TRAINED SPOTTER REPORTS HAIL OF QUARTER SIZE ALONG WARDS ROAD IN ALTAVISTA, VA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190
WWUS81 KRNK 042015
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE AUG 4 2015
VAZ045-042045-
CAMPBELL-
415 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL COUNTY...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALTAVISTA...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
HODGES...
AND GLADYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3707 7915 3707 7918 3706 7919 3706 7920
3710 7920 3712 7921 3711 7922 3710 7922
3710 7924 3713 7925 3711 7928 3710 7930
3714 7934 3712 7935 3714 7939 3721 7934
3720 7905
TIME...MOT...LOC 2015Z 284DEG 18KT 3717 7934
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:53 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 4, 3:53 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT TUE AUG 4 2015 .SYNOPSIS... A WEAK COLD FRONT WILL STALL ACROSS THE CAROLINAS WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO OUR FORECAST THROUGH MIDWEEK. AN AREA OF LOW PRESSURE IS EXPECTED TO FORM ALONG THE FRONT THURSDAY AND MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION FRIDAY... WITH A MUCH BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS THROUGH THE END OF THE WORKWEEK. && .NEAR TERM /THROUGH WEDNESDAY/... CONVECTION HAS DEVELOPED AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS ACTIVITY WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THIS EVENING WITH THE GREATEST COVERAGE OF STORMS EXPECTED TO BE EAST OF THE BLUE RIDGE WHERE THE INSTABILITY IS GREATEST. SEVERE PARAMETERS ARE MARGINAL SO EXPECT SOME STRONGER STORMS TO PULSE UP AND PRODUCE HAIL AND GUSTY WINDS. THIS ACTIVITY WILL TAPER OFF WITH THE LOSS OF HEATING AFTER SUNSET. THE FRONT WILL NOT PASS CLEANLY THROUGH THE REGION AND WILL SERVE AS A TRIGGER FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS TOMORROW AFTERNOON AS UPPER LEVEL SHORT WAVE ENERGY APPROACHES FROM THE WEST. INSTABILITY AND DYNAMICS ARE LIMITED TOMORROW SO EXPECTING GENERAL THUNDERSTORMS WITH A LOW SEVERE THREAT. TEMPERATURES WILL BE QUITE SIMILAR TO READINGS WE HAVE SEEN OF LATE WITH MINS TONIGHT AROUND 70 EAST OF THE RIDGE TO LOW/MID 60S WEST...AND HIGHS WEDNESDAY LOWER 90S EAST TO MIDDLE 80S WEST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 430 AM EDT TUESDAY... BY THURSDAY MORNING...SHORT WAVE WILL BE COMING OUT OF THE MID MISSISSIPPI VALLEY. THIS FEATURE WILL CROSS THE FORECAST AREA ON THURSDAY NIGHT. SURFACE TO 850 MB BACK TO THE SOUTH AND POSSIBLY THE SOUTHEAST ON THURSDAY AHEAD OF THE LOW PRESSURE SYSTEM TRACKING ALONG THE FRONT. THIS FLOW WOULD BE ADVECTING IN PRECIPITABLE WATER VALUES IN THE 1.5 TO 2.0 INCH RANGE. WILL BE INCREASING PROBABILITY OF PRECIPITATION AND FORECAST RAINFALL AMOUNTS. BY FRIDAY MORNING...THE LOW WILL BE OVER SOUTHEAST VIRGINIA AND THE WINDS WILL BE OUT OF THE NORTHWEST IN OUR COUNTY WARNING AREA. THIS POSITION IS A COMPROMISE BETWEEN THE FARTHER NORTH BUT SLOWER NAM AND THE FASTER...YET FATHER SOUTH GFS AND IS ALSO CLOSER TO ECMWF SOLUTION. DIFFERENCES IN TIMING ALSO SHOW UP IN GUIDANCE FOR TEMPERATURES WEDNESDAY NIGHT THROUGH FRIDAY. WILL STAY CLOSER TO COOLER VALUES IN THE WEST AND NORTH FOR MAXIMUM TEMPERATURES ON THURSDAY AND ACROSS THE FORECAST AREA ON FRIDAY DUE TO ALL THE CLOUDS EXPECTED IN THE MORNING. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 430 AM EDT TUESDAY... OVERALL LARGE SCALE PATTERN DOES NOT CHANGE DURING THIS TIME FRAME. UPPER TROF REMAINS OVER THE EAST. NEXT WEEK THE TROF WILL AMPLIFY AND BRING A COLD FRONT THROUGH THE REGION AROUND DAY 7...TUESDAY. AT THE SURFACE...HIGH PRESSURE BUILD IN BEHIND THE DEPARTING LOW ON FRIDAY NIGHT AND SATURDAY. INCREASING SOUTHWEST FLOW RETURNS ON MONDAY NIGHT AHEAD OF THE APPROACHING COLD FRONT. ALSO ANTICIPATING SLIGHTLY WARMER 850 MB TEMPERATURES AHEAD OF THE FRONT ON MONDAY AND TUESDAY. TEMPERATURES THROUGH THE PERIOD LOOK TO BE CLOSE TO NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 215 PM EDT TUESDAY... WEAK COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON AND GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. DO NOT EXPECT EXTENSIVE COVERAGE SO WILL USE VCTS ALL SITES AND AMEND AS NEEDED FOR SPECIFIC CELLS APPROACHING TAF SITES. OUTSIDE OF THIS CONVECTIVE ACTIVITY CONDITIONS LOOK TO BE VFR. POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT IS ONCE AGAIN COMPLICATED BY HOW MUCH MID/HIGH CLOUDS WILL DRIFT OVER FROM UPSTREAM CONVECTION AND MODEL INDICATIONS FOR SOME LOW CLOUDS TO DEVELOP OVERNIGHT IN LIGHT UPSLOPE WEST OF THE BLUE RIDGE BEHIND THE FRONT. CURRENTLY BELIEVE THE SCALES TIP AWAY FROM FOG SO WILL NOT INCLUDE ANY MENTION AT KBLF/KLWB/KBCB AND WILL INTRODUCE SOME BKN MVFR CLOUDS TOWARD DAYBREAK. IF A TAF SITE GETS APPRECIABLE RAINFALL FROM CONVECTION THIS AFTERNOON/EVENING OR ANTICIPATED CLOUD DEVELOPMENT IS LESS THAN EXPECTED FOG WILL NEED TO BE ADDED TO TAF SITES WEST OF THE BLUE RIDGE...POSSIBLY IFR/LIFR AT KLWB. THE FRONT WILL NOT PASS CLEANLY THROUGH THE REGION AND WILL LINGER TOMORROW AS UPPER LEVEL SHORT WAVE ENERGY APPROACHES FROM THE WEST. THIS SHOULD LEAD TO ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS BY WEDNESDAY AFTERNOON. HOWEVER THE BULK OF THIS ACTIVITY WILL BE BEYOND THIS TAF PERIOD SO WILL KEEP THE BACK END OF THIS FORECAST DRY AND INDICATE VFR AT ALL SITES AFTER DAYBREAK. WINDS WILL GENERALLY BE LIGHT WESTERLY TO NWLY THROUGH THE PERIOD WITH SOME OCCASIONAL LOW END GUSTS. EXTENDED AVIATION FORECAST... MOSTLY VFR OUTSIDE OF ANY DEEP CONVECTION THROUGH THE PERIOD. A FRONT WILL STALL ACROSS THE MID ATLANTIC BY LATE WEEK WHICH COULD BRING A BIT MORE COVERAGE OF SHOWERS/THUNDERSTORMS THURSDAY AND ESPECIALLY FRIDAY. THE THREAT OF SUB-VFR REMAINS LOW UNTIL THURSDAY...EXCEPT FOR THE TYPICAL FOG POTENTIAL AT KLWB/KBCB EACH MORNING BETWEEN 09-13Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AMS LONG TERM...AMS AVIATION...MBS/PM
Hazardous weather outlook, Aug 4, 4:02 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT TUE AUG 4 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507- 508-052015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 402 PM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ035-044>047-058-059-052015- AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 402 PM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PIEDMONT AND SOUTHSIDE VIRGINIA LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL...AND ISOLATED DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MBS
In the hours before
Special weather statement, Aug 4, 3:30 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE AUG 4 2015
VAZ034-042000-
BEDFORD-
330 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...
AT 329 PM EDT...A STRONG THUNDERSTORM WAS NEAR SEDALIA...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG ISLAND...
AND SEDALIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3744 7936 3746 7956 3750 7956 3749 7954
3751 7953 3752 7950 3753 7950 3755 7948
3755 7947 3756 7945 3757 7937
TIME...MOT...LOC 1929Z 265DEG 24KT 3752 7954
RSSpecial weather statement, Aug 4, 3:40 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT TUE AUG 4 2015 VAZ034-042015- BEDFORD- 340 PM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY... AT 340 PM EDT...A STRONG THUNDERSTORM WAS NEAR D-DAY MEMORIAL... MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER RURAL AREAS OF CENTRAL BEDFORD COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3723 7960 3729 7960 3729 7930 3717 7938 TIME...MOT...LOC 1940Z 270DEG 16KT 3725 7954 RS
Local storm report, Aug 4, 3:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 NNE KING 36.29N 80.35W
08/04/2015 STOKES NC PUBLIC
MULTIPLE TREES DOWN
0347 PM HAIL 1 NNW BIG ISLAND 37.55N 79.38W
08/04/2015 E1.00 INCH BEDFORD VA TRAINED SPOTTER
0347 PM TSTM WND DMG 1 NNW BIG ISLAND 37.55N 79.38W
08/04/2015 BEDFORD VA TRAINED SPOTTER
LARGE MAPLE TREE DOWN
&&
AMSSpecial weather statement, Aug 4, 3:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT TUE AUG 4 2015 VAZ034-035-045-042030- CAMPBELL-BEDFORD-AMHERST- 356 PM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL AMHERST...NORTHERN CAMPBELL...CITY OF LYNCHBURG AND EAST CENTRAL BEDFORD COUNTIES... AT 355 PM EDT...A STRONG THUNDERSTORM WAS OVER GOODE...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LYNCHBURG... FOREST... RUSTBURG... LYNCHBURG CITY... AND GOODE. THIS INCLUDES LIBERTY UNIVERSITY AND LYNCHBURG AIRPORT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3728 7940 3737 7945 3749 7914 3726 7893 TIME...MOT...LOC 1955Z 258DEG 23KT 3734 7938 RS
Local storm report, Aug 4, 4:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 E KING 36.28N 80.34W
08/04/2015 STOKES NC PUBLIC
MULTIPLE TREES DOWN
&&
JMORROWSpecial weather statement, Aug 4, 4:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE AUG 4 2015
VAZ045-042045-
CAMPBELL-
415 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL COUNTY...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALTAVISTA...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
HODGES...
AND GLADYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3707 7915 3707 7918 3706 7919 3706 7920
3710 7920 3712 7921 3711 7922 3710 7922
3710 7924 3713 7925 3711 7928 3710 7930
3714 7934 3712 7935 3714 7939 3721 7934
3720 7905
TIME...MOT...LOC 2015Z 284DEG 18KT 3717 7934
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:04 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Aug 4, 3:30 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Aug 4, 3:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Aug 4, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 43 min |
| Aug 4, 3:56 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Aug 4, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax | 63 min |
| Aug 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 39 min |
| Aug 4, 4:56 PM EDT | Special Weather Statement | RNK | Smyth | 49 min |
| Aug 4, 5:20 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Aug 4, 5:38 PM EDT | Special Weather Statement | RNK | Wythe | 52 min |
| Aug 4, 6:13 PM EDT | Special Weather Statement | RNK | Floyd | 47 min |
| Aug 4, 6:27 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 48 min |
| Aug 4, 3:07 PM EDT | Special Weather Statement | RNK | Stokes | 23 min |
Nearby
Special Weather Statements in Virginia, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.